• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

stephen fry

J

jekel1

Well-known member
Joined
Sep 9, 2009
Messages
123
Location
bradford west yorks
i was told today by my pyhc doc that stephen fry doesnt take his meds because he enjoys the manias , cause i m hypomanic at the mo i told him didn't want to take my meds now he has doubled my dose from 10mg of olanzapine to 20 mg, now i know im gonna be down sitting in my jarmers all day eating loads feeling like crap, is it ever wise to just stop taking the meds? if he can do it then ?? it just makes me depressed .
 
J

Johnny

Member
Joined
Nov 27, 2009
Messages
18
Quote...... Stephen Fry Interview


"Q: What's your own experience of having bipolar disorder?
Stephen: I approach it from the point of view of one who suffers, according to a psychiatrist at least, from cyclothymia which is sometimes called 'bipolar light'.

I take that to mean I have most of the benefits of hypomania, a slightly less psychotic form of energy, vitality and exuberance and some, one hopes, creativity.There are certainly spending sprees but happily very little promiscuity. That's just my good fortune in this regard.

Q: Do you take medication?
Stephen: I'm fortunate enough not to be medicated or, so far as I can tell, need medication. But the idea that once you start on medication and each time you go off it you seem to get worse is a very grim one. It really is a very serious condition. "


Hope that helps..go to http://www.bbc.co.uk/health/tv_and_radio/secretlife_documentary.shtml
for more info

Cheers

Johnny
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
He is an idiot




Starting and coming off making you worse? Where is the evidence?


Who is he to say this when he doesn't take meds
 
G

grace68

Well-known member
Joined
May 12, 2009
Messages
599
Location
yorkshire
he's not an idiot, there is lots of evidence for this.

and my experience is this too. i also had that type of bipolar, but was never diagnosed, and therefore not medicated, until 10 years ago. when i was diagnosed, i was not given this information (maybe it wasn't known then).there was no choice, or discussion, i was put on lithium. when i felt better, a good few months later, i came off the lithium. (cos it's horrible, sluggishness, weight gain, nausea). a few months off lithium, and i'm more manic than ever before, followed by the worst suicidal depression ever. so i'm put back on lithium, and this cycle repeats, about 3 times more, progressively worse manias/depressions each time. last time, my psych.dr wanted me to stay on lithium at least 2 yrs to see if i could then be ok coming off the meds. but i couldn't hack it, and this year has subsequently been one of my worst ever. 6 months off work. so now i'm back on lithium again. it does work. i feel sluggish, i'm very fat, but i manage to work 3 days a week, and sleep the other 4, whilst trying to look after my kids ! i hate the lithium, but i need it.

i do wonder how i would have gone on, if i had never started on the lithium. but that's history.
 
J

Johnny

Member
Joined
Nov 27, 2009
Messages
18
Suzy
First of all in my world there is no such thing as an idiot.
Secondly I have to say we obviously think very differently.
Thirdly I would say that if you were on medication during an episode and stopped then the grim reality would be that you would get worse. That was my interpretation
Hope that helps a little
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
I don't know, just saying that is not very encouraging to someone like me who has been told I can come off lithium in a few years and be med free
 
G

grace68

Well-known member
Joined
May 12, 2009
Messages
599
Location
yorkshire
suzy, i know, it's dicouraging. and i hate to be discouraging. but i am at least talking from my own experience. however, i do wish stephen fry had spoken out before i was put on lithium- it may seem discouraging, but he is only saying what he has been told about lithium. i just think it's a massive step to take, to start on meds that it's very difficult to get off of, and i am sad that this information wasn't available to me 10 years ago. it's a bitter pill to swallow, literally.:(
 
A

Apotheosis

Guest
But the idea that once you start on medication and each time you go off it you seem to get worse is a very grim one.
I wonder why that is?
My understanding of this is that Meds make you sick - You take them - they alter brain chemistry & function - come off them; you get severe withdrawal. It's fact & backed up with serious scientific evidence.
 
M

mad as a hatter

Well-known member
Joined
Jul 23, 2008
Messages
2,167
Location
scotland
i,ve been told i,ve got worse cause i wasn,t taking my meds probabaly over the yrs but i wonder if bipolor symptoms get worse ne way as u get older if ur off or on meds who know,s
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
I don't know, if you suddenly stop it is dangerous, but when I come off them they will gradually reduce the dose, until it is very low and then stop. Everyone is different, I have been told in the past some come off and lead a completley normal life so this is what I believe in. Positivity is good for the mind
 
Top